THE JOURNAL CLUB
| [Download PDF]
|Year : 2010 | Volume
| Issue : 4 | Page : 257-
The Journal Club
|How to cite this article:|
. The Journal Club.Indian J Pharmacol 2010;42:257-257
|How to cite this URL:|
. The Journal Club. Indian J Pharmacol [serial online] 2010 [cited 2022 Sep 28 ];42:257-257
Available from: https://www.ijp-online.com/text.asp?2010/42/4/257/68444
Brain natriuretic peptide (BNP) level is affected only by a combination of hypertension (HT) and stroke. When both of them co-exist there is a more significant BNP increase than when either of them is present alone. This has been concluded in a recent study (Cakir Z, Saritas A, Emet M, Aslan S, Akoz A, Gundogdu F. A prospective study of brain natriuretic peptide levels in three subgroups: Stroke with hypertension, stroke without hypertension, and hypertension alone. Ann Indian Acad Neurol 2010;13:47-510) conducted on 80 patients admitted to the Emergency Department (30 had stroke with a history of HT, 30 had stroke without HT, and 20 were with HT, but no stroke). Most other causes that could influence the BNP levels were excluded. The mean serum BNP level in these three groups was 168.8 ± 223.9, 85 ± 75.1, and 84.8 ± 178.3 pg/ml, respectively. A significant positive correlation between age and plasma BNP levels was also evident.
The intravenous tissue plasminogen activator (tPA) is commonly related to complications such as, hemorrhage and anaphylaxis or arterial occlusion. Surprisingly, however, it has been reported that in two cases, tPA has led to the development of fatal myocardial infarction (Adatia S, Sanghani S, Sanzgiri P, Chauhan V, Hastak S. Acute myocardial infarction following intravenous tissue plasminogen activator for acute ischemic stroke: An unknown danger. Ann Indian Acad Neurol 2010;13:64-6). These patients had suffered from acute ischemic stroke. Both of them had presented within the window period and had no contraindications for thrombolysis. One of them had an underlying ischemic heart disease and the other had none. A coronary angiography could not be done (the patients succumbed before that) and the diagnosis was made on the basis of clinical presentation, elevated tropinin levels, and ST-segment elevation. The authors opined that administration of tPA could lead to fragmentation and lyses of an intracardiac thrombus, with subsequent embolization to the coronary arteries, leading to myocardial infarction. The authors stated that management of such patients would be very difficult, and an urgent primary coronary angioplasty might be justified.
The good old norepinephrine in the news again! This time it is pitted against phenylephrine in the management of dopamine-resistant septic shock, a serious condition where deaths are associated with arterial hypotension and / or organ failure refractory to various modes of treatment. Dopamine is chosen as the first-line vasoactive agent and others in the resistant cases. In a randomized, prospective, controlled trial in 54 septic shock patients, with persistent hypotension despite volume replacement and continuous dopamine administration, half the patients received phenylephrine (maximum 3.28 ± 1.01 μg/kg/min) and the remaining, norepinephrine (maximum 2.96 ± 0.28 μg/kg/min). In addition to various other cardiovascular parameters, the infusion of phenylephrine or norepinephrine was titrated to achieve a target of systolic arterial blood pressure > 90 mmHg for six hours continuously. Both the medications worked well with regard to various parameters. Phenylephrine was felt to be somewhat better as it also decreased the heart rate with an improvement in the stroke volume index. Authors feel that norpinephrine did not do so, maybe because of its (slight) b1 agonistic activity (Jain G, Singh DK. Comparison of phenylephrine and norepinephrine in the management of dopamine-resistant septic shock. Indian J Crit Care Med 2010;14:29-34).
The solo use of long acting beta agonists (LABA) might soon become history in the management of asthma! This is the prediction an editorial has recently made (Koshak EA. New FDA safety warnings for LABAs: A call for asthma guidelines revisit for solo beta agonist. Ann Thorac Med 2010;5:65-6). Author says that this is in view of the recent guidelines of FDA recommending that (i) the use of LABAs as monotherapy should be avoided (ii) LABAs may be used in combination with inhaled corticosteroids (ICs) on a long-term basis, only in those cases of asthma that are not controlled with controller medications (such as ICs) alone (iii) controller medications, such as ICs, should be used alone once asthma control is achieved, and (iv) a combination of LABA and ICs should be used only to ensure the compliance with both the medications and such a combination should be used for a short period only and discontinued after control is achieved. The editorial continues to suggest that this might open the gate for other controller agents, encourage the implementation of non-pharmacological measures, and a caution may be called for the solo use of short acting beta agonists (SABA) also.
The artemisinin class of antimalarial compounds (including artesunate) is proven to be effective against multidrug resistant P. falciparum and P. vivax strains. The neurotoxicity of artesunate has been shown to occur in animal models after prolonged treatment. The effect of several doses of oral artesunate (1.5 to 5 mg/kg, bw, for 5 days) has now been investigated on the mitochondria of normal cells (Anyasor GN, Ajayi E, Saliu JA, Ajagbonna O, Olorunsogo OO. Artesunate opens mitochondrial membrane permeability transition pore. Ann Trop Med Public Health 2009;2:37-41). Hepatic tissues of drug-treated rats were used and it was found that artesunate induced the opening of the mitochondrial membrane permeability transition pores. This was considered as a cytotoxic action with the possibility of a similar effect on cancer cells too.
Compilation: R K Dikshit